Wyoming, 2022

High Wind in Wyoming, April 4 to 6, 2022

April 4 to 6, 2022 · NWS RIW · 11 events in 11 counties and zones

A strong jet stream remained over Wyoming for several days in early April. A series of shortwaves passed through the state at the same time and mixed strong mid level winds to the surface to bring widespread high winds to much of western and central Wyoming.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A strong jet stream remained over Wyoming for several days in early April. A series of shortwaves passed through the state at the same time and mixed strong mid level winds to the surface to bring widespread high winds to much of western and central Wyoming. The strongest wind occurred in the mountains where wind gusts of 88 mph occurred at both Fales Rock in the Green Mountains and the top of the Jackson Hole Ski Resort in the Tetons. Some of the highest winds in the lower elevations included 79 mph near Lander and 72 mph at the Buffalo airport. Near Lander, a fence was damaged by the wind. Wind gusts over 58 mph also occurred in Park, Sweetwater, and Lincoln Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Apr 4, 10:45 AM MST, 1 hour 1 minute earlier.

Area forecast discussion, Apr 4, 10:45 AM MST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Riverton WY
1145 AM MDT Mon Apr 4 2022

.SHORT TERM...Today through Wednesday night

Those of you that are Generation X or older, probably remember the
mockumentary movie "This Is Spinal Tap." And one of classic scenes
in the movie is the one with the amplifier that goes up to 11. Well,
substitute the amplifier with the Wyoming Wind Machine, and this
will be the case over the next few days. Maybe cranked up to 12 in
some cases. Anyway, we will break the discussion into West and East
of the Divide tonight with some contrasts.

West of the Divide...Here, there will be some snow to deal with
along with the wind. The WPC guidance does look too wet though and
even if it did verify, it would fall over the higher elevations of
the Wind River Range, where only a few people would dare venture.
So, we will continue the Winter Weather Advisories as is for the
most part. We will add Yellowstone as well, with the highest
amounts in the southwestern portion of the Park. The heaviest snow
would be this evening as the area gets into the powerful 160 knot
jet moving over the area. The steadiest snow should end by noon
Tuesday with only leftover showers after that.

However...
The main story will likely be the wind. With the shifting of the
jet core a little bit further north than yesterday, the area will
be in the right front quadrant of the jet for longer than
indicated before. This increases the chance of high to possibly
damaging winds across portions of the area. The GFS guidance
continues to be off the chart with wind with sustained 50 knot
winds much of tonight and peaking at 59 knots at the Jackson Hole
Airport! But, the NAM is lighter but still has sustained winds of
over 30 knots. So, we went ahead and upgraded the high wind
watches to warnings. The truth is probably somewhere in the middle
though. With the snow and rain changing to snow, travel
conditions will become very difficult tonight before improving
through the day Tuesday as the core of the jet sags further to
south. Meanwhile, in Sweetwater County, winds will increase this
morning as the pressure gradient tightens ahead of the advancing
Pacific front and trough. Here, the gradient will finally weaken
somewhat Wednesday e models are more consistent with having
sustained high winds from this afternoon through Tuesday before
decreasing Tuesday night. The warning looks good across the south
so we will leave it as is. The mid level winds are very impressive
here, as high as 80 knots at 700 millibars and 100 knots at 500
millibars so it would not surprise me to see some hurricane force
wind gusts at times in the favored areas of Sweetwater County.
Wind should finally decrease Wednesday as the pressure gradient
decreases and the jet shifts to the east.

East of the Divide...The main story here again is wind. As for snow,
there will be some across the north and especially in the Bighorn
Range. However, amounts look to be borderline advisory at best. And
given anything that falls during the day would melt on roads since
the air behind the front is not that cold, we went with high wind
warnings since this looks to be the biggest impact. The reasoning
with the wind looks the same as West of the Divide with winds
increasing as the right front quadrant of the jet moves into the
area. We went ahead and upgraded all the watches to warnings this
morning. We did make a few tweaks though, we did start the warnings
across central areas a little earlier given the earlier arrival of
the jet. In addition, high resolution models are showing a possible
mountain wave breaking near Lander later this afternoon. We kept
most of the Big Horn Basin until tomorrow but this may have to be
sped up in model trends continue. Winds should remain below high
wind during the day here though so still some time to make tweaks.
Many areas may see a lull later tonight though as the jet sinks
south of the area though.

The wind will then crank up again as cold advection begins behind
the front. Height lines are showing unusually tight packing and with
a tight pressure gradient, this looks to be a more widespread high
wind across the area. The strongest winds will be favored across the
northwest flow / cold advection areas, mainly the Wind River Basin,
Big Horn Basin and northern Johnson County. All models show the
strongest winds across northern Johnson County, with 700 millibar
winds between 60 and 70 knots as low pressure moves into the Plains
states. At this point, this does not look to be a run of the mill
high wind event, this one could cause damage, especially in Johnson
County if things set up just right.

Wednesday will see some decrease in more western areas. However,
with another piece of energy moving southward into the eastern
areas. This will lead to another day of high to possibly damaging
wind across Johnson County and the Big Horn Range. There is some
possibility it may extend further west into Big Horn County as well,
but we do not have enough confidence at this time to extend the
warning. With the jet finally moving away Wednesday night, wind
should finally decrease across the area and bring an end to this
prolonged wind event across the Cowboy State.

.LONG TERM...Thursday through Sunday

Thursday will be dry with breezy conditions in the afternoon into
early evening for the east zones and the southwest. High
temperatures will be in the 50s for the most part. A few places may
only see upper 40s for highs in the east zones. Friday will be dry
and warmer with highs in the 60s. A few places east of the divide
may be around 70. The wind corridors of the central and south will
see breezy conditions and elevated fire weather concerns once again.

The models are trending toward an unsettled weather pattern Saturday
and Sunday. The first weather system and cold front moves into the
west and north on Saturday afternoon and night. A chance of rain and
snow showers over the west and north Saturday afternoon and night.
The central and south will be dry Saturday. Breezy to windy over the
region. Elevated fire concerns in the central and south Saturday
afternoon. Highs Saturday will be in the 60s to around 70 east of
the divide with 50s in the far west.

Models for Sunday afternoon and night look to bring a second weather
disturbance into the region. This one is stronger and has colder air
with it for Sunday night. Isolated showers in the morning will lead
to more showers in the afternoon. It looks to be rain showers east
of the divide Sunday afternoon with snow showers in the west. Then,
mainly snow showers will occur Sunday night. Breezy to windy many
areas Sunday into Sun night. Highs will be in the 50s to lower 60s
east of the divide, with 40s in the far west.

Plenty of time to watch this weather pattern evolve and make
adjustments as needed.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1140 AM MDT Mon Apr 4 2022

Gusty winds already starting to pick up across the state, with all
sites expected to see gusts above 30kts this afternoon. Winds will
remain gusty overnight tonight, with possibly stronger winds
setting up. KJAC could see gusts above 50kts between 03Z and 09Z
tonight. There will also be snow around KJAC/KBPI/KPNA overnight,
bringing lowered vis and cigs with BLSN. Most snowfall should be
ending by 18Z Tuesday, with slowly improving cigs expected. Winds
will again be gusty on Tuesday, with most areas continuing to
reach 30kts at times during the afternoon.

&&

.FIRE WEATHER...

A Pacific weather system will move into the state today. This will
bring widespread strong to high winds across the state from this
afternoon and continuing into Wednesday. With humidity falling into
the teens this afternoon East of the Divide, elevated fire weather
conditions are likely, especially in Fremont, Natrona, Sweetwater
and Johnson Counties. Snow will spread into the west this afternoon
and continue tonight before ending Tuesday. Some showers are
possible East of the Divide tonight and Tuesday, but amounts should
remain light except in the mountains. Mixing and smoke dispersal
will range from good in the west to excellent East of the Divide
this afternoon.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
High Wind Warning from 3 PM this afternoon to 6 AM MDT Wednesday
for WYZ003-007-011-016>020-022-027>030.

High Wind Warning from 3 PM this afternoon to 3 PM MDT Tuesday
for WYZ013-023.

Winter Weather Advisory until noon MDT Tuesday for WYZ001-012-
024.

High Wind Warning from 6 AM Tuesday to 6 PM MDT Wednesday for
WYZ008>010.

Winter Weather Advisory until 6 PM MDT Tuesday for WYZ002-014-
015.

High Wind Warning from 3 PM this afternoon to 6 PM MDT Tuesday
for WYZ025-026.

High Wind Warning from 6 AM Tuesday to 6 AM MDT Wednesday for
WYZ004>006.

&&

SHORT TERM...Hattings
LONG TERM...Ross
AVIATION...Straub
FIRE WEATHER...Hattings
Hazardous weather outlook, Apr 4, 2:37 AM MST, 9 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
337 AM MDT Mon Apr 4 2022

WYZ001>020-022>030-051100-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
337 AM MDT Mon Apr 4 2022

...High Wind Warnings are in effect for much of the area from
this afternoon though Wednesday afternoon...

...Winter Weather Advisories are in effect for the western
mountains from this afternoon through Tuesday morning...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight.

Elevated fire weather likely in portions of central Wyoming this
afternoon.

Snow spreading into the western mountains this afternoon and
continuing through tonight. Please see Winter Weather Advisories
for details.

High winds developing this afternoon and tonight across much of
the area. Damaging wind gusts are possible in some locations.
Please see High Wind Warnings for details.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday through Tuesday night...Strong to high winds are likely
across most of the area. Some areas may see damaging wind gusts
at times. Please see High Wind Warnings for details.

Wednesday...Windy to very windy east of the divide with high wind
gusts still possible in northern Johnson county.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

Team Riverton

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 high wind. Local standard time, as filed.

High Wind, Cody Foothills

When
April 4, 11:46 AM MST to April 6, 8:00 AM MST
Where
Cody Foothills forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Department of Highways
Coordinates
44.521, -109.588 (the zone’s center; the record gives no point)

A maximum wind gust of 69 mph was reported along Highway 120 near Meeteetse. Other notable wind gusts included 66 mph in Dry Creek and 60 mph at Clark.

High Wind, Lander Foothills

When
April 4, 1:45 PM MST to April 5, 12:41 PM MST
Where
Lander Foothills forecast zone
Measured
69 kt (79 mph) measured gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

A maximum wind gust of 79 mph was reported at a weather station in Sinks Canyon. The high wind blew down a fence at a ranch. The Lander airport had a wind gust of 58 mph.

High Wind, Green Mountains & Rattlesnake Range

When
April 4, 2:10 PM MST to April 5, 12:30 AM MST
Where
Green Mountains & Rattlesnake Range forecast zone
Measured
76 kt (87 mph) measured gust
Reported by
RAWS
Coordinates
42.554, -108.102 (the zone’s center; the record gives no point)

The RAWS site at Fales Rock had a maximum wind gust of 88 mph.

High Wind, Natrona County Lower Elevations

When
April 4, 2:56 PM MST to April 5, 12:09 AM MST
Where
Natrona County Lower Elevations forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
ASOS
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

A maximum wind gust of 69 mph was reported at the Natrona County Airport west of Casper. Numerous wind gusts over 60 mph were reported along numerous wind sensors along Interstate 25 as well as US 20 26.

High Wind, East Sweetwater County

When
April 4, 2:57 PM MST to April 5, 3:21 PM MST
Where
East Sweetwater County forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
41.660, -108.879 (the zone’s center; the record gives no point)

A maximum wind gust of 63 mph was reported at the Southwest Wyoming Regional airport near Rock Springs. A 61 mph gust was reported along Interstate 80 near the Sweetwater-Carbon county border.

High Wind, Teton & Gros Ventre Mountains

When
April 4, 7:15 PM MST to 10:15 PM MST
Where
Teton & Gros Ventre Mountains forecast zone
Measured
76 kt (87 mph) measured gust
Reported by
Mesonet
Coordinates
43.002, -109.948 (the zone’s center; the record gives no point)

A maximum wind gust of 88 mph was reported at the summit of the Jackson Hole Ski resort.

High Wind, Jackson Hole

When
April 4, 10:33 PM MST
Where
Jackson Hole forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
43.100, -110.623 (the zone’s center; the record gives no point)

A 61 mph wind gust was reported at the Jackson Hole airport.

High Wind, Northeast Johnson County

When
April 4, 10:53 PM MST to April 6, 5:53 PM MST
Where
Northeast Johnson County forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
ASOS
Coordinates
44.039, -106.585 (the zone’s center; the record gives no point)

A maximum wind gust of 72 mph was reported at the Johnson County airport near Buffalo. Numerous locations along Interstates 25 and 90 had wind gusts past 60 mph, resulting in very difficult travel conditions, especially for high profile vehicles.

High Wind, Upper Wind River Basin

When
April 5, 11:30 AM MST
Where
Upper Wind River Basin forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

A maximum wind gust of 67 mph was reported at Crowheart.

High Wind, Rock Springs & Green River

When
April 5, 12:16 PM MST to 4:22 PM MST
Where
Rock Springs & Green River forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Department of Highways
Coordinates
41.660, -108.879 (the zone’s center; the record gives no point)

A maximum wind gust of 65 mph was reported along Interstate 80 in Green River.

High Wind, Wind River Basin

When
April 5, 2:37 PM MST to 9:33 PM MST
Where
Wind River Basin forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

A maximum wind gust of 68 mph was reported at the Riverton airport.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2022Every state in 2022This day in weather historyWarnings in Wyoming, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1019520, 1019540, 1019535, 1019537, 1019522, 1019526, 1019523, 1019527, 1019538, 1019521, 1019539.